Dr. Roach: Testosterone therapy shouldn’t come from supplement aisle
Dear Dr. Roach: Television is full of ads touting testosterone and other body supplements that are supposed to take a 40-something male and turn his body back into a 20-year-old again. Their spokesmen are usually once-famous athletes who claim to have been able to rebuild body muscle and slow the aging process. My doctor at the veterans hospital tells me that my testosterone levels are normal for a man of 73 and not to mess with any over-the-counter supplements. What say you?
Dear A.M.: The indications for testosterone replacement are BOTH a repeatedly low testosterone level AND symptoms due to low testosterone, such as poor sexual function, loss of strength or depressed mood. The symptoms of low testosterone are variable and sometimes subtle, so clinical experience and judgment are necessary. The use of testosterone in healthy men in their 40s and 50s, even if the testosterone level is in the low-normal range, is not recommended. There is low likelihood of benefit and some potential for harm. The idea that testosterone slows the aging process is unproven and, in my opinion, unlikely.
Over-the-counter supplements that purport to increase testosterone come in three categories: those that work a little bit; those that are useless; and those that contain banned substances. I do not recommend them, because if the testosterone levels are low and a man has symptoms of low testosterone, he should be on testosterone under medical supervision. Some supplements actually reduce testosterone, and half of bodybuilding supplements tested in one study contained banned androgens. Potential side effects of inappropriate testosterone treatment include testicular atrophy, psychiatric effects and possible heart damage.
I agree with your doctor that given a normal testosterone level, neither testosterone therapy nor supplements are likely to benefit you.
Dear Dr. Roach: For the past two years, I have had constant chapping and peeling on my lower lip only. It gets worse if I wear lipstick. I have quit wearing lipstick, but it still gets dried and chapped. My dermatologist has done a biopsy. It shows no cancer, basically a contact dermatitis. She really was vague on treating it, except to put Vaseline or Aquaphor on it. I use both, but it never goes away. What is your opinion, and is there a better treatment?
Dear M.R.: Allergic reactions on the lips are common to many products. Many lipsticks and lip moisturizers, including Aquaphor Lip Repair, contain castor oil, which is an allergen for some people. The treatment is going to be avoiding as many allergens to your lips as possible. This includes Aquaphor — although it is a great product for many, a few people get reactions to it. Vaseline is essentially 100% petrolatum, which almost never causes any allergic reaction, so that would be the product I would most recommend.
It is also possible that it’s something else. Toothpastes can cause contact dermatitis to the lips, and so can mangos, citrus fruits and cinnamon in some people. An allergist may be necessary to do patch testing to determine what you might be allergic to so that you can specifically avoid it.
Readers may email questions to ToYourGoodHealth@med.cornell.edu.